Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 495, NWS Atlanta, GA

July 29, 2008Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 29, 2008, 1:38 PM EDT for Walker County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 1:38 PM EDT (17:38 UTC)
Expired
Jul 29, 2008, 2:09 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 291738
SVRFFC
GAC295-291830-
/O.NEW.KFFC.SV.W.0495.080729T1738Z-080729T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 230 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR LA
  FAYETTE...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAOMI
  AND VILLNOW.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3480 8543 3476 8515 3475 8515 3472 8516
      3471 8505 3463 8505 3462 8506 3459 8506
      3458 8508 3459 8528 3465 8548
TIME...MOT...LOC 1738Z 283DEG 17KT 3467 8524

$$
2 follow-up statements
000 
WWUS52 KFFC 291757
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT TUE JUL 29 2008

GAC295-291830-
/O.CON.KFFC.SV.W.0495.000000T0000Z-080729T1830Z/
WALKER GA-
156 PM EDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHERN WALKER COUNTY...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
NAOMI...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VILLNOW.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3476 8515 3472 8516 3471 8505 3463 8505
      3462 8506 3459 8506 3458 8508 3460 8525
      3468 8537 3479 8541
TIME...MOT...LOC 1756Z 283DEG 17KT 3469 8514

$$
000 
WWUS52 KFFC 291809
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT TUE JUL 29 2008

GAC295-291819-
/O.CAN.KFFC.SV.W.0495.000000T0000Z-080729T1830Z/
WALKER GA-
209 PM EDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALKER COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...STRONG GUSTY 
WINDS UP TO 45 MPH...VERY HEAVY RAIN...AND SMALL HAIL ARE STILL 
POSSIBLE WITH THIS STORM OVER SOUTHEASTERN PORTIONS OF WALKER COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3476 8515 3472 8516 3471 8505 3463 8505
      3462 8506 3459 8506 3458 8508 3460 8525
      3468 8537 3479 8541
TIME...MOT...LOC 1809Z 283DEG 17KT 3463 8508

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:05 AM EDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jul 29, 5:05 AM EDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EDT TUE JUL 29 2008

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
MORE MOISTURE EXPECTED OVER THE AREA TODAY WITH PLENTY OF
INSTABILITY. THIS COMBINED WITH SOME WEAK SHORT WAVE ACTIVITY
WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. GIVEN THE INSTABILITY FORECAST...SOME STORMS WILL BE STRONG
WITH ISOLATED SEVERE STORMS POSSIBLE.

WEDNESDAY LOOKS SIMILAR TO TODAY SO WILL CONTINUE WITH A FORECAST
OF SCATTERED SHOWERS AND THUNDERSTORMS.

TEMPERATURES NEAR NORMAL THE NEXT TWO DAYS.

OVERALL CONFIDENCE IS HIGH.

.LONG TERM /THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY WITH THE APPROACH OF
AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT/TROUGH. THE BULK OF THE
MOISTURE AND PRECIP CHANCES SHIFT S FOR FRIDAY WITH THE BEST CHANCES
OVER CENTRAL GA AS A COLD FRONT MOVES TO THAT AREA. THE FRONT LOOKS
TO CONTINUE TO DRIFT S FOR SATURDAY AS HIGH PRESSURE ALOFT MOVES
ACROSS THE MID MS TO OH VALLEYS. MOISTURE BEGINS TO RETURN SUNDAY
AS SOUTHERLY FLOW MOVES OVER THE AREA ALONG WITH A NW MOVING UPPER
TROUGH ACROSS CENTRAL GA. TROUGH EXITS THE AREA FOR MONDAY WITH
UPPER LEVEL HIGH PRESSURE ALONG THE EAST COAST. TEMPERATURES
GENERALLY AROUND NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
PATCHY MVFR VSBYS (3 TO 5 MILES) SO FAR THIS MORNING...MAINLY
CENTRAL AND NORTHEAST SECTIONS WHERE BEST RAINFALL OCCURRED. SHOULD
SEE VSBYS IMPROVE TO 6 MILES OR BETTER BY 13Z. VFR CIGS WITH MAINLY
MID AND HIGH CLOUDS OVER THE AREA. LOOK FOR CU FIELD (4 TO 5
THSD FT) TO DEVELOP LATE MORNING INTO THE AFTERNOON...WITH VARYING
AMOUNTS OF HIGH CLOUDS ABOVE. SCATTERED TSTORMS LOOKING LIKE A GOOD
BET THIS AFTERNOON/EVENING AND LEANING TOWARD TEMPO THUNDER ALL TAF
SITES BY MID AFTERNOON. SOUTH TO SOUTHWEST WINDS 4 TO 8 KTS LOOK
GOOD FOR MUCH OF THE PERIOD.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  73  91  72  92 /  50  50  50  30  70
ATLANTA         90  74  88  73  88 /  50  50  50  30  70
BLAIRSVILLE     86  67  84  67  83 /  50  50  50  30  70
CARTERSVILLE    91  70  90  72  88 /  50  50  50  30  70
COLUMBUS        91  74  90  74  91 /  50  30  50  30  70
GAINESVILLE     90  73  88  72  85 /  50  50  50  30  70
MACON           93  73  93  74  92 /  50  30  50  30  70
ROME            92  72  92  72  88 /  50  50  50  30  70
PEACHTREE CITY  90  71  88  71  89 /  50  30  50  30  70
VIDALIA         94  75  94  75  92 /  50  30  50  30  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Jul 29, 5:44 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 AM EDT TUE JUL 29 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
544 AM EDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO
NORTHEAST GEORGIA TODAY...AS A WEAK UPPER LEVEL DISTURBANCE MOVES
ACROSS THE TENNESSEE VALLEY REGION.

.PRIMARY HAZARDS...
LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE
IN THE STRONGEST THUNDERSTORMS. WHILE THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
EVENING...THE MORE INTENSE STORMS WILL BE POSSIBLE SOUTH OF A
CARROLLTON TO ATLANTA TO ATHENS LINE...MAINLY BETWEEN 3 PM AND 10
PM.

.DISCUSSION...
A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND AN UPPER LEVEL
DISTURBANCE...WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS
MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
WITH CAPES EXPECTED FROM 1500 TO 2500...SOME THUNDERSTORMS WILL BE
STRONG WITH A FEW POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY WINDS
AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH
ANY STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 29, 1:33 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT TUE JUL 29 2008

GAZ002-291800-
133 PM EDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WALKER COUNTY UNTIL
200 PM EDT...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LA FAYETTE...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS WALKER COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE DAVIS CROSSROADS...LINWOOD...LA FAYETTE...
NAOMI AND VILLNOW. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

23

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:49 PM EDTSevere Thunderstorm WarningFFCCarroll56 min
Jul 29, 6:16 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton29 min
Jul 29, 6:22 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Spalding23 min
Jul 29, 6:26 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Pike, Spalding34 min
Jul 29, 6:51 PM EDTSevere Thunderstorm WarningFFCWashington39 min
Jul 29, 6:59 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison46 min
Jul 29, 7:03 PM EDTSevere Thunderstorm WarningFFCClayton, Henry, Spalding27 min
Jul 29, 7:28 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Talbot, Upson25 min
Jul 29, 7:37 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.